Alert archive / Maryland / Flash Flood Warnings in 2017

Flash Flood Warning 41, NWS Baltimore/Washington

August 15, 2017Howard County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Aug 15, 2017, 12:04 PM EDT for Howard County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2017, 12:04 PM EDT (16:04 UTC)
Expired
Aug 15, 2017, 3:00 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

County Howard County, MD

The radar

The Sterling radar (KLWX), 65 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 4.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

452 
WGUS51 KLWX 151604
FFWLWX
MDC027-151900-
/O.NEW.KLWX.FF.W.0041.170815T1604Z-170815T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
1204 PM EDT TUE AUG 15 2017

The National Weather Service in Sterling Virginia has issued a

* Flash Flood Warning for...
  Southeastern Howard County in central Maryland...

* Until 300 PM EDT

* At 1203 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the area. Up to two inches of rain have already
  fallen. Flash flooding is expected to begin shortly.

* Some locations that may experience flooding include...
  Columbia, Elkridge, Ellicott City, Catonsville, Savage-guilford,
  Scaggsville, Ilchester, Jessup, Fulton and Simpsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3925 7676 3924 7674 3918 7673 3915 7691
      3923 7694 3926 7677

$$

RCM
1 follow-up statement
532 
WGUS71 KLWX 151756
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
156 PM EDT TUE AUG 15 2017

MDC027-151806-
/O.CAN.KLWX.FF.W.0041.000000T0000Z-170815T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Howard MD-
156 PM EDT TUE AUG 15 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN HOWARD COUNTY IS
CANCELLED...

Flood waters have receded and no longer pose a threat to life or
property. Be alert for remaining standing water and continue to
follow road closures.

LAT...LON 3925 7676 3924 7674 3918 7673 3915 7691
      3923 7694 3926 7677

$$

RCM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 9:43 AM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 15, 9:43 AM EDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
943 AM EDT Tue Aug 15 2017

.SYNOPSIS...
A series of disturbances will move across the region throughout
today bringing a chance of showers or an isolated thunderstorm.
High pressure will build into the region tonight through
Wednesday night. A cold front will approach from the west late
in the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Light to moderate rain will continue to move across the region
the remainder of the today. There will be pockets of heavy rain
moving across the Virginia Piedmont through Noon with a chance
of a rumble of thunder in one or two places. A thunderstorm or
two cannot be ruled out this afternoon as we have a few breaks
in cloud cover and a disturbance moving along the area.

Some clearing in the NW part of the forecast area in the latter
stages of the afternoon. Given the cloud cover and fact that
Monday was a rare day when the temperatures were cooler than
guidance we'll stay on the lower end of guidance. Highs
generally around 80.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
Tonight through Wednesday night area will be under the influence
of high pressure. Lows tonight and Wednesday night in the upper
60s west of I-95, lower 70s east. Highs Wednesday around 90.

Thursday morning should be dry. It appears that a warm front
will approach the area during the day bringing a chance of
showers and thunderstorms to the region during the aftenoon,
although the models appear to be slowing down the approach of
this system so PoPs may have to be pushed back with later
forecast packages.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Several chances for showers/thunderstorms exist for late this week
and into the weekend, although no washout days are expected.

We'll likely be sitting in the warm sector of a frontal system
Thursday night as the primary low pushes through the Great Lakes and
into southern Canada. Thus a mild and muggy night is likely in store
with lows in the low to mid 70s.

A cold front will progress towards the region on Friday with humid
and very warm to hot conditions out ahead of it. This will lead to
the development of instability and therefore chances for scattered
showers and thunderstorms. High temperatures should peak in the
neighborhood of 90F.

Uncertainty then exists as to how far south/east the front will make
it before stalling out. Model guidance has trended less progressive
over the past several cycles and 00z/0815 suites of both the
ECMWF/GFS keep the frontal boundary near or over the region. This
would allow for continued chances of isolated-scattered
showers/thunderstorms, especially as an upper trough traverses
overhead. That being said, run to run consistency is still low, so
will keep PoPs slight to low chance. Temperatures/humidity values
are also dependent on the frontal evolution, but have trended them
up.

By Monday, both model suites are in good agreement with high
pressure building in.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Clouds and light to moderate rain moving across the terminals
this morning have brought VFR conditions down to IFR and LIFR
briefly. We will see this reduction at times through the
afternoon.

Entire region will go back to VFR conditions this evening and
remain that way into Thursday.

Predominantly VFR is expected Thursday night through Saturday with
potential for brief periods of reductions in isolated to scattered
showers/thunderstorms, especially afternoon/evening.

&&

.MARINE...
Winds expected to remain below SCA values this afternoon
through Thursday.

South winds will be on the increase Thursday night and Friday ahead
of a frontal system, and Small Craft Advisory conditions are
possible. Sub-SCA conditions should then return by Saturday.
Isolated to scattered showers and thunderstorms are also possible
each day, mainly afternoon/evening.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...MM
AVIATION...MM/KLW
MARINE...MM/KLW
Hazardous weather outlook, Aug 15, 11:36 AM EDT, 28 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1136 AM EDT Tue Aug 15 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-161545-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1136 AM EDT Tue Aug 15 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Warning is in effect until 215pm this afternoon for
much of the northern half of the District of Columbia and
surrounding suburbs in portions of Maryland and northeast
Virginia.

A swath of moderate to heavy rainfall moving across the
District of Columbia and along the I-95 corridor. Additional
warnings or statements may be warranted into the middle of this
afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter Activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-161545-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1136 AM EDT Tue Aug 15 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Warning is in effect until 215pm this afternoon for
much of the northern half of the District of Columbia and
surrounding suburbs in portions of Maryland and northeast
Virginia.

A swath of moderate to heavy rainfall moving across the
District of Columbia and along the I-95 corridor. Additional
warnings or statements may be warranted into the middle of this
afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter Activation is not expected at this time.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 11:15 AM EDTFlash Flood WarningLWXMontgomery, Prince George's3 hr
Aug 15, 12:31 PM EDTAreal Flood WarningLWXHarford6 hr
Aug 15, 12:43 PM EDTFlash Flood WarningLWXBaltimore, City of Baltimore3 hr

Nearby

Flash Flood Warnings in Maryland, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.